Safe Water Network / Jibu / Untapped / EY

Stop Re-inventing the [Water] Wheel! A Technology Collaboration for Scale

Sunday 26 August | 09.00-10.30 | Room: NL 353
Safe Water Network

Small water enterprises (SWEs) are a promising solution to help achieve SDG6.1. They provide high-quality water at an affordable tariff in complementarity to rural schemes and urban utilities. Revenues from water sales cover operating and maintenance costs, parts replacement, and in some cases, capital recovery. Though the estimated market for SWEs is conservatively measured at 1 billion people, only a small fraction currently access SWEs. Numerous approaches to SWEs have developed organically, resulting in wasteful redundancies, fragmentation, and little standardization across operational and financial definitions.

The Water Enterprise Operating Platform (WEOP) is envisioned as a business platform to bring standardization to the SWE sector, improve efficiencies, and be a mechanism for helping SWEs scale. WEOP is being developed by a diverse group of partners –for-profit implementers in Haiti and East Africa, a non-profit implementer in Ghana and India, and a Fortune 500 company.

The highly interactive session will share the process of collaboratively developing the SWEOP – the opportunities, challenges, successes, and lessons, plans for further advancing the Platform, and seek feedback from participants on how to expand the partnership and utility of the SWEOP to reach millions more people.

Programme

The showcase will both share in-depth information on the collaboration to develop an IT solution for scale, and allow for interactive conversations with the audience.

9:00 - Welcome (5 mins): Chris Dunston, Senior Program Officer, International Programs, The Conrad N. Hilton Foundation 

The moderator will open the session, and describe Small Water Enterprises (SWEs) – their opportunity and challenges, the need for a shift from competitor to collaborator and how the platform provides a concrete structure for collaboration.

9:05 - Introduction of the Participating Organizations (10 mins): Jessie Coates, EY; Randy Welsch, Jibu; Anil Sondhi, Safe Water Network; Jim Chu, Untapped.

9:15 - The Operating Platform: Why Collaboration is the Right Approach (10 mins): Anil Sondhi, Safe Water Network.

9:25 - Moderated Panel Discussion (15 mins): Through a moderated discussion, panelists will discuss why they are collaborating, what are some of the challenges, and opportunities that can be addressed through collaboration.

9:40 - Guest Panelist (20 mins): because it is challenging to get in depth discussions during audience Q&A, we will invite a volunteer from the audience to join the panel for a deeper conversation. At the beginning of the session, the moderator will explain that we will seek volunteers to join the discussion. During the first part of the session, potential volunteers will write down what they want to contribute to the conversation. The moderator will review the suggestions and decide who will join. Selected volunteer will either ask more questions for an in-depth discussion, or share their experiences on collaborating for IT (or otherwise). There will be two volunteer rounds, each 10 mins.

10:00 - Audience participation (25 mins): following the guest panelist, we’ll open it up for Q&A from the audience, managed by the moderator. Q&A would encompass both the original discussion and the guest panelist conversations.

10:25 - Close (5 mins): Chris Dunston will summarize the discussion and close the session.